Connecticut, 2005

Damaging Wind in Connecticut, July 1, 2005

July 1, 2005 · NWS OKX · 1 event in 1 county or zone

Isolated severe thunderstorms formed in a very unstable airmass on July 1. A few of the storms produced damaging winds as they moved from the Lower Hudson Valley into Western Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated severe thunderstorms formed in a very unstable airmass on July 1. A few of the storms produced damaging winds as they moved from the Lower Hudson Valley into Western Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 4:15 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 4:15 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
515 PM EDT FRI JUL 1 2005

...UPDATED MARINE SECTION AND WWA...

.NEAR TERM (THROUGH TONIGHT)...SPC MESOANALYSIS GRAPHICS AS WELL AS
SAT/RADAR DATA ACRS THE NORTHEAST INDICATE THAT H7 SHORT WAVE
RIDGING IS CURRENTLY HOLDING ON ACRS THE OKX CWA. THIS IS HELPING TO
SUPPRESS CONVECTION ATTM. HOWEVER...A SHORT WAVE TROF AND ASSOCIATED
STRONGER DEEP LAYER SHEAR IS PROGRESSING THROUGH WESTERN AND CENTRAL
PA ATTM. AS THIS FEATURE MOVES EAST...BETTER SHEAR WILL START TO
IMPINGE ON THE CWA. THIS COMBINED WITH A MODERATELY UNSTABLE AIRMASS
IN PLACE AWAY FROM THE SHORE (SBCAPE AROUND 2000-2500 J/KG) SHOULD
ALLOW AT LEAST SCT TSTMS TO DEVELOP EARLY THIS EVENING OVER MAINLY
THE WESTERN 1/2 OF THE CWA. THE MAIN THREATS WITH THE STRONGEST
THUNDERSTORMS WILL BE FLASH FLOODING AND WIND DAMAGE.

STORMS WILL GRADUALLY WEAKEN AFTER SUNSET...BUT SHOWERS AND TSTMS
WILL BE A LIKELIHOOD FOR A GOOD PART OF TONIGHT AS ACTUAL COLD FRONT
APPROACHES. HEAVY RAIN WILL BE THE PRIMARY THREAT OVERNIGHT.

&&

.SHORT TERM (SATURDAY THROUGH MONDAY NIGHT)...HIGH PRESSURE MOVES IN
FOR THE LONG HOLIDAY WEEKEND. DECENT COLD AIR ADVECTION ON SATURDAY
WILL REPRESENT A SIGNIFICANT CHANGE IN AIRMASS FROM THE SUB-TROPICAL
CONDITIONS WE EXPERIENCED MUCH OF THE PAST WEEK TO A VERY
COMFORTABLE ONE WHICH WILL REMAIN IN PLACE THROUGH INDEPENDENCE DAY.
SURFACE BASED DEW POINTS WILL DROP INTO THE LOWER AND MIDDLE
50S...WHICH IS VERY UNUSUAL FOR THIS TIME OF YEAR FOR OUR REGION.
DAYTIME MAXIMUMS WILL REMAIN NEAR NORMAL LEVELS...BUT OVERNIGHT
MINIMUMS WILL RUN SOME 5 DEGREES BELOW NORMAL. NOTHING EARTH
SHATTERING...BUT THE MAIN DEVIATION WILL BE THE DRYNESS OF THE
AIRMASS. AFTER SOME RESIDUAL CLOUDINESS AND COLD AIR ADVECTION
ASSOCIATED STRATO-CU ON SATURDAY...EXPECT MOSTLY CLEAR OR CLEAR
SKIES FOR THE REMAINDER OF THE WEEKEND.

&&

.LONG TERM (TUESDAY THROUGH THURSDAY)...THE HIGH WILL MOVE OFFSHORE
ON TUESDAY AS A COLD FRONT APPROACHES FROM THE WEST. THIS WILL NOT
ONLY START TO RETURN US TO A WARMER MODERATELY HUMID PATTERN...BUT
WILL SIGNAL AND END TO THE STRETCH OF DRY WEATHER. WE COULD SEE A
FEW SHOWERS...MAYBE A THUNDERSTORM LATE TUESDAY INTO TUESDAY NIGHT.
THE PATTERN WILL REMAIN UNSETTLED ON WEDNESDAY AS THE FRONT IS SLOW
TO CLEAR THE COAST. HOWEVER...BY THURSDAY...WE SHOULD RETURN TO
DRIER WEATHER AS HIGH PRESSURE DOES EVENTUALLY BUILD IN FROM THE
GREAT LAKES. DONT SEE A RETURN TO THE TROPICAL LIKE CONDITIONS THAT
WE HAVE SEEN OVER THE PAST FEW DAYS.

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS A THREAT TO PRODUCE
LOCALLY TORRENTIAL RAINS FOR THE NEXT 6 TO 12 HOURS OR SO. POTENTIAL
EXISTS FOR LOCALIZED RAINFALL AMOUNTS OVER ONE INCH...HOWEVER...
WIDESPREAD BASIN AVERAGES SHOULD BE BETWEEN A QUARTER AND A HALF OF
AN INCH.

DRY WEATHER FOR THE REMAINDER OF THE LONG HOLIDAY WEEKEND...SO AREA
RIVERS AND STREAMS SHOULD HAVE A CHANCE TO RECOVER.

&&

.AVIATION...
CIGS/VSBYS WILL HOVER BETWEEN HIGH MVFR AND LOW VFR THROUGH THE
AFTERNOON AND EVENING HOURS ACROSS MOST TERMINALS...ALTHOUGH KGON
WILL BE HEARD TO BREAK OUT OF LIFR-IFR DUE TO THE ONSHORE FLOW.
SHRA/TSTMS MOST LIKELY TO AFFECT KNYC TERMINALS AND TERMINALS N AND
W...WITH KHPN AND KBDR GETTING IN ON THE ACTION AS WELL. DUE TO AN
INVERTED-V SOUNDING SETUP OVER THE AREA...WOULD EXPECT TSTM WIND
GUSTS OF 35-40 KTS POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS.
THOUGH SEABREEZE BOUNDARIES LIE ACROSS LONG ISLAND...FEEL THAT
MARINE LAYER WILL PROVIDE A STABLE ENOUGH ATMOSPHERE TO SUPPRESS
STRONG TSTMS AT KISP...AND BY THE TIME COLD FRONT MAKES IT TO
KGON...IT WILL BE LATE ENOUGH AND STABLE ENOUGH TO ONLY PRODUCE SHRA
AND LIFR CIGS.

STORMS TAPER OFF FROM W-E AROUND 05-06Z...BUT COLD FRONT WON/T MAKE
IT THROUGH THE AREA UNTIL ABOUT 09-10Z. AS A RESULT...THERE WILL
STILL BE ENOUGH MOISTURE IN THE ATMOSPHERE AND ENOUGH OF AN ONSHORE
FLOW TO PRODUCE STRATUS AND BR AT AREA TERMINALS. EXPECTING MVFR
VSBYS AND MARGINAL IFR CIGS UNTIL COLD FRONT SWEEPS THROUGH THE AREA
AND TURNS WINDS TO A NW FLOW...DRYING OUT THE AREA AND IMPROVING
CIGS/VSBYS TO VFR.

EXCEPTION WILL BE KGON...WHICH WILL MAY IMPROVE TO MVFR THIS EVENING
BEFORE FALLING BACK TO LIFR FOR MUCH OF THE OVERNIGHT HOURS.

&&

.MARINE...
SEAS ON THE OCEAN ARE RUNNING AROUND 5 FT...SO WE/LL PUT UP A SCA
FOR ROUGH SEAS TONIGHT. ANY TSTMS THIS EVENING MAY PRODUCE WIND
GUSTS OF 35-40 KTS AND CHOPPY SEAS. COLD FRONT PUSHES ACROSS AREA
WATERS LATE TONIGHT...TURNING WINDS TO MORE OF A NW FLOW. WINDS/SEAS
WILL THEN BE BELOW SCA CRITERIA FOR THE REST OF THE WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN...
         ANZ350-353-355.
&&

NEAR TERM...EKSTER
SHORT/LONG TERM...
AVIATION/MARINE...MPS
Hazardous weather outlook, Jul 1, 4:01 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
501 AM EDT FRI JUL 1 2005

ANZ335-338-CTZ005-009-NJZ002>006-011-NYZ067>076-021001-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
501 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER HUDSON VALLEY...NEW
YORK CITY...NORTHEAST NEW JERSEY AND SOUTHWEST CONNECTICUT...
INCLUDING NEW YORK HARBOR AND WESTERN LONG ISLAND SOUND.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER SHOWERS AND
THUNDERSTORMS FROM THIS AFTERNOON INTO THIS EVENING.
SOME THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BEGINNING THIS AFTERNOON...
FOR REPORTS OF STRONG WINDS AND WIND DAMAGE...LARGE HAIL...AND HEAVY
RAINFALL OF OVER AN INCH.

ANZ330-350-353-355-CTZ006>008-010>012-NYZ077>081-021001-
NASSAU NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-
SOUTHEAST SUFFOLK NY-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
501 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LONG ISLAND AND SOUTHEAST
CONNECTICUT...INCLUDING THE ADJACENT OCEAN WATERS AND EASTERN LONG
ISLAND SOUND.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT APPROACHING FROM THE WEST WILL TRIGGER SHOWERS AND
THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING. SOME
THUNDERSTORMS COULD PRODUCE VERY HEAVY RAIN...CAUSING LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS AFTERNOON...FOR
REPORTS OF HEAVY RAINFALL OF OVER AN INCH.

GOODMAN

In the hours before

Special weather statement, Jul 1, 4:14 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
514 PM EDT FRI JUL 1 2005

NYZ067-012215-
ORANGE-
514 PM EDT FRI JUL 1 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR ORANGE
COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLENVILLE TO
OTISVILLE TO 6 MILES WEST OF CUDDEBACKVILLE...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF WALDEN TO 10 MILES NORTHWEST OF
MIDDLETOWN TO 8 MILES NORTHWEST OF PORT JERVIS...AND MOVING EAST AT
20 MPH.

PEOPLE IN NORTHERN ORANGE COUNTY...INCLUDING THE CITIES OF
CUDDEBACKVILLE...BULLVILLE...OTISVILLE...FINCHVILLE...WALDEN...
MONTGOMERY...MIDDLETOWN...GARDNERTOWN...HAMPTONBURG AND GOSHEN...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

THESE STORMS CURRENTLY HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP
TO 45 MPH...AND VERY HEAVY RAINFALL.

EKSTER
Local storm report, Jul 1, 5:24 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
624 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     WALDEN                  41.56N 74.19W
07/01/2005                   ORANGE             NY   TRAINED SPOTTER

            AT LEAST ONE TREE FELL ON A HOUSE IN WALDEN.

&&

MLE
Special weather statement, Jul 1, 5:33 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
633 PM EDT FRI JUL 1 2005

CTZ005-NYZ068-012330-
NORTHERN FAIRFIELD-PUTNAM-
633 PM EDT FRI JUL 1 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
FAIRFIELD AND PUTNAM COUNTIES...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLSIDE LAKE TO
HOPEWELL JUNCTION TO COLD SPRING...OR ALONG A LINE EXTENDING FROM 8
MILES NORTHEAST OF MYERS CORNER TO 6 MILES SOUTHEAST OF MYERS CORNER
TO COLD SPRING...AND MOVING EAST AT 20 MPH.

PEOPLE IN NORTHERN FAIRFIELD AND PUTNAM COUNTIES...INCLUDING THE
CITIES OF FAHNESTOCK STATE PARK...FARMER MILLS...LAKE CARMEL...
PATTERSON...CARMEL...SHERMAN...POOTATUCK STATE FOREST...BREWSTER...
BROOKFIELD AND DANBURY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EKSTER
Special weather statement, Jul 1, 5:36 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
636 PM EDT FRI JUL 1 2005

NJZ005-011-012315-
ESSEX-UNION-
636 PM EDT FRI JUL 1 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR ESSEX
AND UNION COUNTIES...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATHAM...OR NEAR MADISON...AND MOVING EAST
AT 25 MPH.

PEOPLE IN ESSEX AND NORTHERN UNION COUNTIES...INCLUDING THE CITIES OF
SUMMIT...MILLBURN...CALDWELL...ORANGE...NEWARK AND BLOOMFIELD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

EKSTER
Special weather statement, Jul 1, 6:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
712 PM EDT FRI JUL 1 2005

CTZ006-020015-
NORTHERN NEW HAVEN-
712 PM EDT FRI JUL 1 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NEW HAVEN
COUNTY...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LITCHFIELD TO
CARMEL...OR ALONG A LINE EXTENDING FROM LITCHFIELD TO BREWSTER...AND
MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHWESTERN NEW HAVEN COUNTY...INCLUDING THE CITIES OF
SOUTHBURY...MIDDLEBURY...WATERBURY...SOUTHFORD...NAUGATUCK...BEACON
FALLS AND CHESHIRE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS AS WELL AS
TORRENTIAL RAIN AND FREQUENT LIGHTNING.

MLE
Special weather statement, Jul 1, 6:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
715 PM EDT FRI JUL 1 2005

NYZ067-069-070-020015-
NORTHERN WESTCHESTER-ORANGE-ROCKLAND-
715 PM EDT FRI JUL 1 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
ORANGE...ROCKLAND AND WESTCHESTER COUNTIES...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAHOPAC TO
HARRIMAN...OR ALONG A LINE EXTENDING FROM MAHOPAC TO MONROE...AND
MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN EASTERN ORANGE...NORTHERN ROCKLAND AND NORTHERN WESTCHESTER
COUNTIES...INCLUDING THE CITIES OF HARRIMAN...WEST POINT...
PEEKSKILL...POMONA AND YORKTOWN HEIGHTS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS.

MLE

The radar

The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 1, 6:35 PM EST
Where
Fairfield County, New Fairfield
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.467, -73.483

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463757.